News  |  Nigeria  |  National  

‘Excessive use of cosmetics can cause infertility in women’

By NAN   |   15 January 2015   |   1:31 pm  

DR Philip Njemanze, a neurosurgeon, on Thursday in Lagos warned that excessive use of cosmetics can cause infertility.

Njemanze, who is the Chairman of Global Profile Alliance, an NGO, gave the warning in an interview with the News Agency of Nigeria (NAN).

He, however, called for public enlightenment on the issue, saying: “It is important that we educate them on these things.

According to him, most imported cosmetics contained Polysorbate 80 which can be harmful to the female reproductive organ.

“The skin absorbed up to 60 per cent of the chemicals in cosmetic products that it comes in contact with directly into the bloodstream.

“Polysorbate 80, also called Tween 80, is a sticky synthetic compound, a surfactant and emulsifier often used in foods and cosmetics.

“It is used in soaps, mouthwash and other cosmetics such as lipsticks, cream, powders and other make-up tools used to enhance appearance.

“A study carried out in 1993 by Slovakian researchers raised concerns that Polysorbate 80 might decrease fertility as it is used to deliver certain drugs or chemical agents across the blood-brain barrier.

“They discovered that Tween 80 can prolong the oestrous cycle, decreased the weight of the uterus and ovaries, and caused damage to the lining of the uterus.

“Such severe deformities to the ovary can lead to infertility,’’ he said.

Njemanze decried the rate at which most Nigerian women use cosmetics, especially the make-up kits and called for public enlightenment on the issue.

“Do you know that some of the cosmetics that are shipped to Africa, Nigeria inclusive, have Polysorbate 80 or Tween 80?

“In fact, you will notice that those high girls who apply a lot of cosmetics also have problem with fertility.

“Why, because if they are using cosmetics with a Tween-80, it will also have some effect on reproductive organ.

“Our ladies need to be mindful of how they use these cosmetics; they must ensure they read the prescription slip properly and avoid heavy use of these cosmetics,’’ he advised. (NAN)



You may also like